Advertisement

Geometry on Positive Definite Matrices Deformed by V-Potentials and Its Submanifold Structure

  • Atsumi OharaEmail author
  • Shinto Eguchi
Chapter
Part of the Signals and Communication Technology book series (SCT)

Abstract

In this paper we investigate dually flat structure of the space of positive definite matrices induced by a class of convex functions called V-potentials, from a viewpoint of information geometry. It is proved that the geometry is invariant under special linear group actions and naturally introduces a foliated structure. Each leaf is proved to be a homogeneous statistical manifold with a negative constant curvature and enjoy a special decomposition property of canonically defined divergence. As an application to statistics, we finally give the correspondence between the obtained geometry on the space and the one on elliptical distributions induced from a certain Bregman divergence.

Keywords

Information geometry Divergence Elliptical distribution Negative constant curvature Affine differential geometry 

Notes

Acknowledgments

We thank the anonymous referees for their constructive comments and careful checks of the original manuscript.

References

  1. 1.
    Amari, S.: Differential-geometrical methods in statistics, Lecture notes in Statistics. vol. 28, Springer, New York (1985)Google Scholar
  2. 2.
    Amari, S., Nagaoka, H.: Methods of information geometry, AMS & OUP, Oxford (2000)Google Scholar
  3. 3.
    David, A.P.: The geometry of proper scoring rules. Ann. Inst. Stat. 59, 77–93 (2007)Google Scholar
  4. 4.
    Eguchi, S.: Information geometry and statistical pattern recognition. Sugaku Expositions Amer. Math. Soc. 19, 197–216 (2006) (originally Sūgaku, 56, 380–399 (2004) in Japanese)Google Scholar
  5. 5.
    Eguchi, S.: Information divergence geometry and the application to statistical machine learning. In: Emmert-Streib, F., Dehmer, M. (eds.) Information Theory and Statistical Learning, pp. 309–332. Springer, New York (2008)Google Scholar
  6. 6.
    Eguchi, S., Copas, J.: A class of logistic-type discriminant functions. Biometrika 89(1), 1–22 (2002)Google Scholar
  7. 7.
    Eguchi, S., Komori, O., Kato, S.: Projective power entropy and maximum tsallis entropy distributions. Entropy 13, 1746–1764 (2011)CrossRefMathSciNetGoogle Scholar
  8. 8.
    Fang, K.T., Kotz, S., Ng, K.W.: Symmetric Multivariate and Related Distributions. Chapman and Hall, London (1990)CrossRefzbMATHGoogle Scholar
  9. 9.
    Faraut, J., Korányi, A.: Analysis on Symmetric Cones. Oxford University Press, New York (1994)zbMATHGoogle Scholar
  10. 10.
    Grunwald, P.D., David, A.P.: Game theory, maximum entropy, minimum discrepancy and robust bayesian decision theory. Ann. Stat. 32, 1367–1433 (2004)CrossRefGoogle Scholar
  11. 11.
    Hao, J.H., Shima, H.: Level surfaces of nondegenerate functions in \({ r}^{n+1}\). Geom. Dedicata 50(2), 193–204 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Helgason, S.: Differential Geometry and Symmetric Spaces. Academic Press, New York (1962)zbMATHGoogle Scholar
  13. 13.
    Higuchi, I., Eguchi, S.: Robust principal component analysis with adaptive selection for tuning parameters. J. Mach. Learn. Res. 5, 453–471 (2004)zbMATHMathSciNetGoogle Scholar
  14. 14.
    Kanamori, T., Ohara, A.: A bregman extension of quasi-newton updates I: an information geometrical framework. Optim. Methods Softw. 28(1), 96–123 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Kakihara, S., Ohara, A., Tsuchiya, T.: Information geometry and interior-point algorithms in semidefinite programs and symmetric cone programs. J. Optim. Theory Appl. 157(3), 749–780 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Kass, R.E., Vos, P.W.: Geometrical Foundations of Asymptotic Inference. Wiley, New York (1997)Google Scholar
  17. 17.
    Koecher, M.: The Minnesota Notes on Jordan Algebras and their Applications. Springer, Berlin (1999)zbMATHGoogle Scholar
  18. 18.
    Kullback, S.: Information Theory and Statistics. Wiley, New York (1959)zbMATHGoogle Scholar
  19. 19.
    Kurose, T.: Dual connections and affine geometry. Math. Z. 203(1), 115–121 (1990)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Kurose, T.: On the divergences of 1-conformally flat statistical manifolds. Tohoku Math. J. 46(3), 427–433 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Lauritzen, S.: Statistical manifolds. In: Amari, S.-I., et al. (eds.) Differential Geometry in Statistical Inference, Institute of Mathematical Statistics, Hayward (1987)Google Scholar
  22. 22.
    Minami, M., Eguchi, S.: Robust blind source separation by beta-divergence. Neural Comput. 14, 1859–1886 (2002)CrossRefzbMATHGoogle Scholar
  23. 23.
    Muirhead, R.J.: Aspects of Multivariate Statistical Theory. Wiley, New York (1982)CrossRefzbMATHGoogle Scholar
  24. 24.
    Murata, N., Takenouchi, T., Kanamori, T., Eguchi, S.: Information geometry of u-boost and bregman divergence. Neural Comput. 16, 1437–1481 (2004)CrossRefzbMATHGoogle Scholar
  25. 25.
    Murray, M.K., Rice, J.W.: Differential Geometry and Statistics. Chapman & Hall, London (1993)CrossRefzbMATHGoogle Scholar
  26. 26.
    Naudts, J.: Continuity of a class of entropies and relative entropies. Rev. Math. Phys. 16, 809–822 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Naudts, J.: Estimators, escort probabilities, and \(\phi \)-exponential families in statistical physics. J. Ineq. Pure Appl. Math. 5, 102 (2004)MathSciNetGoogle Scholar
  28. 28.
    Nesterov, Y.E., Todd, M.J.: Primal-dual interior-point methods for self-scaled cones. SIAM J. Optim. 8, 324–364 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Nomizu, K., Sasaki, T.: Affine differential geometry. Cambridge University Press, Cambridge (1994)zbMATHGoogle Scholar
  30. 30.
    Ohara, A.: Geodesics for dual connections and means on symmetric cones. Integr. Eqn. Oper. Theory 50, 537–548 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Ohara, A., Amari, S.: Differential geometric structures of stable state feedback systems with dual connections. Kybernetika 30(4), 369–386 (1994)zbMATHMathSciNetGoogle Scholar
  32. 32.
    Ohara, A., Eguchi, S.: Geometry on positive definite matrices induced from V-potential function. In: Nielsen, F., Barbaresco, F. (eds.) Geometric Science of Information; Lecture Notes in Computer Science 8085, pp. 621–629. Springer, Berlin (2013)Google Scholar
  33. 33.
    Ohara, A., Eguchi, S.: Group invariance of information geometry on \(q\)-gaussian distributions induced by beta-divergence. Entropy 15, 4732–4747 (2013)CrossRefMathSciNetGoogle Scholar
  34. 34.
    Ohara, A., Suda, N., Amari, S.: Dualistic differential geometry of positive definite matrices and its applications to related problems. Linear Algebra Appl. 247, 31–53 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  35. 35.
    Ohara, A., Wada, T.: Information geometry of \(q\)-Gaussian densities and behaviors of solutions to related diffusion equations. J. Phys. A: Math. Theor. 43, 035002 (18pp.) (2010)Google Scholar
  36. 36.
    Ollila, E., Tyler, D., Koivunen, V., Poor, V.: Complex elliptically symmetric distributions : survey, new results and applications. IEEE Trans. signal process. 60(11), 5597–5623 (2012)CrossRefMathSciNetGoogle Scholar
  37. 37.
    Rothaus, O.S.: Domains of positivity. Abh. Math. Sem. Univ. Hamburg 24, 189–235 (1960)CrossRefzbMATHMathSciNetGoogle Scholar
  38. 38.
    Sasaki, T.: Hyperbolic affine hyperspheres. Nagoya Math. J. 77, 107–123 (1980)zbMATHMathSciNetGoogle Scholar
  39. 39.
    Scott, D.W.: Parametric statistical modeling by minimum integrated square error. Technometrics 43, 274–285 (2001)CrossRefMathSciNetGoogle Scholar
  40. 40.
    Shima, H.: The geometry of Hessian structures. World Scientific, Singapore (2007)CrossRefzbMATHGoogle Scholar
  41. 41.
    Takenouchi, T., Eguchi, S.: Robustifying adaboost by adding the naive error rate. Neural Comput. 16(4), 767–787 (2004)CrossRefzbMATHGoogle Scholar
  42. 42.
    Tsallis, C.: Introduction to Nonextensive Statistical Mechanics. Springer, New York (2009)zbMATHGoogle Scholar
  43. 43.
    Uohashi, K., Ohara, A., Fujii, T.: 1-conformally flat statistical submanifolds. Osaka J. Math. 37(2), 501–507 (2000)zbMATHMathSciNetGoogle Scholar
  44. 44.
    Uohashi, K., Ohara, A., Fujii, T.: Foliations and divergences of flat statistical manifolds. Hiroshima Math. J. 30(3), 403–414 (2000)zbMATHMathSciNetGoogle Scholar
  45. 45.
    Vinberg, E.B.: The theory of convex homogeneous cones. Trans. Moscow Math. Soc. 12, 340–430 (1963)zbMATHGoogle Scholar
  46. 46.
    Wolkowicz, H., et al. (eds.): Handbook of Semidefinite Programming. Kluwer Academic Publishers, Boston (2000)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.Department of Electrical and Electronics EngineeringUniversity of FukuiFukuiJapan
  2. 2.The Institute of Statistical MathematicsTachikawaJapan

Personalised recommendations